What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 27, 1:46 PM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 27, 1:46 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
246 PM EDT Thu Jul 27 2023
.SYNOPSIS...
Mid-upper level ridging building toward the area through Friday
increases the heat and humidity. A front arrives this weekend
with additional showers and storms. High pressure early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 244 PM Thursday...
Key Points:
* Heat Advisory remains in effect until 7 PM this evening.
* Marginal Risk for severe thunderstorms exists through tonight.
* Heat Advisory in effect Friday from 11 AM to 9 PM.
A marginal risk for severe thunderstorms continues through this
evening. Hi-res models suggest a thunderstorm complex developing
across our northern sections this afternoon, then sink south this
evening affecting the Middle Ohio Valley, northeast KY and portions
of western WV through this evening.
Some models suggest another disturbance passing overnight. This
feature could maintain at least weak convection across the area
overnight tonight. Therefore, decided to keep slight chance PoPs
during this time period. Relatively dry condition expected during
the first half Friday, but yet another upper level shortwave is
advertise moving across our north during the afternoon hours.
Therefore, increased PoPs with this feature late Friday.
Gusty southwest flow diminishes this evening, becoming light and
variable to calm later tonight. River valley fog will be possible
over areas that receive rainfall and where skies clear tonight.
Despite of possible cooling showers, very muggy conditions expected
tonight with temperatures ranging from the lower 70s lowlands, into
the lower 60s highest elevations. Hot temperatures are anticipated
on Friday ranging from the upper 90s lowlands, into the upper 70s
highest elevations. With dewpoints expected to be in the lower 70s,
Heat Index values will likely reach 100 to 105 degrees across the
lowlands, with localized higher values. Therefore, a Heat Advisory
remains in effect from 11 AM to 9 PM Friday evening.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM Thursday...
Chances of showers and thunderstorms will increase as a cold
front approaches, and then moves through the region Saturday
night or early Sunday. Models showing CAPE values of 2000-2500
Saturday afternoon with DCAPE of 700-1200. Definitely some
concern for damaging winds, and possibly large hail. In
addition, precipitable water values are in the 1.75 to 2.25
range. This could lead to some heavy rainfall in thunderstorms.
Flash flood guidance is rather high at the moment, with three
hour guidance generally in the 2.25 to 3.5 inch range.
Depending on timing of convection and cloud cover on Saturday,
may still need some additional heat advisory headlines. Will
wait until models are in better agreement before hoisting any
headlines.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1210 PM Thursday...
Models are showing a short wave moving through on Sunday, but
disagree with the timing and how much moisture will be available
behind the cold front. This leads to a range of solutions from
dry, to some showers and thunderstorms, more likely in the
south and east. Will keep chance POPs since some models show
this, but confidence is not high.
A surface high pressure system will then build over the area on
Monday and remain through mid week. The flow aloft will remain
out of the northwest. This will allow for mostly dry weather
with warm afternoons and cool nights.
Another cold front may approach from the northwest on Thursday,
but models are not in agreement with this. Will allow for a
chance of showers and thunderstorms as some models indicate.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 134 PM Thursday...
The Sun's heat, ample low level moisture and a passing upper level
disturbance will contribute for the development of showers and
thunderstorms this afternoon and evening. Expect localized heavy
downpours and strong gusty winds with and nearby storms. Some storms
could become severe this afternoon and evening. Coded TSRA in TEMPO
groups at HTS, CRW and PKB as a line of convection is expected to
drop south into this evening. Coded VCTS for the rest of terminals
per uncertainty whether storms hit directly or not.
Convection should diminish in intensity and coverage later this
evening and tonight as we loose diurnal heating. However, some
models bring another upper level disturbance into the Tri-state area
(OH,KY,WV) late overnight tonight into Friday morning. These
features could maintain chances for precipitation overnight tonight.
Otherwise, IFR/LIFR conditions under dense fog could develop under
light to calm flow and over areas that clears overnight into Friday
morning.
Light southwest surface flow will gust to 15 to 20 kts this
afternoon, before becoming light south this evening, and then
light and variable to calm tonight. Stronger wind gusts can be
expected nearby thunderstorms. Moderate west to southwest flow
aloft become light west to southwest this evening.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: TAFs may need amended for direct
thunderstorm hits this afternoon and evening. Fog formation
overnight tonight may vary, with rain increasing the chance.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 18Z FRIDAY...
Localized brief IFR conditions possible in showers and thunderstorms
Saturday afternoon and night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 7 PM EDT this evening for WVZ005>007-013-
014.
Heat Advisory from 11 AM to 9 PM EDT Friday for WVZ005>011-
013>020-024>034-039-040.
OH...Heat Advisory until 7 PM EDT this evening for OHZ083>087.
Heat Advisory from 11 AM to 9 PM EDT Friday for OHZ066-067-075-
076-083>087.
KY...Heat Advisory until 7 PM EDT this evening for KYZ101>103-105.
Heat Advisory from 11 AM to 9 PM EDT Friday for KYZ101>103-105.
VA...Heat Advisory from 11 AM to 9 PM EDT Friday for VAZ003-004.
&&
SYNOPSIS...RPY/ARJ
NEAR TERM...ARJ
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...ARJHazardous weather outlook, Jul 27, 2:48 AM EST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
348 AM EDT Thu Jul 27 2023
WVZ515>526-280800-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
348 AM EDT Thu Jul 27 2023
This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.
.DAY ONE...Today and Tonight.
Showers and storms this afternoon and evening will contain heavy
downpours. Localized water issues could occur if repetitive storms
occur over the same location.
In addition, there is a marginal risk for severe storms today, with
damaging winds the primary risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Periods of showers and storms with heavy downpours this weekend
could lead to localized water issues. In addition, there is a
marginal risk for severe storms on Saturday, with damaging winds the
primary hazard.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ066-067-075-076-VAZ003-004-WVZ008>011-015>020-024>034-039-040-
280800-
Perry-Morgan-Athens-Washington-Dickenson-Buchanan-Jackson WV-Wood-
Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-
348 AM EDT Thu Jul 27 2023
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 9 PM EDT FRIDAY...
This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central, northern and southern
West Virginia.
.DAY ONE...Today and Tonight.
Showers and storms this afternoon and evening will contain heavy
downpours. Localized water issues could occur if repetitive storms
occur over the same location.
In addition, there is a marginal risk for severe storms today, with
damaging winds the primary risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Periods of showers and storms with heavy downpours this weekend
could lead to localized water issues. In addition, there is a
marginal risk for severe storms on Saturday, with damaging winds the
primary hazard.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
KYZ101>103-105-OHZ083>087-WVZ005>007-013-014-280800-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Wayne-Cabell-Mason-Lincoln-Putnam-
348 AM EDT Thu Jul 27 2023
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 9 PM EDT FRIDAY...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southern and western West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Showers and storms this afternoon and evening will contain heavy
downpours. Localized water issues could occur if repetitive storms
occur over the same location.
In addition, there is a marginal risk for severe storms today, with
damaging winds the primary risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Periods of showers and storms with heavy downpours this weekend
could lead to localized water issues. In addition, there is a
marginal risk for severe storms on Saturday, with damaging winds the
primary hazard.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 27, 3:54 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston WV
454 PM EDT Thu Jul 27 2023
WVZ039-040-272115-
Barbour WV-Upshur WV-
454 PM EDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of northeastern Upshur
and southwestern Barbour Counties through 515 PM EDT...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buckhannon, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buckhannon, Audra State Park, Overhill, Volga, and Hodgesville.
This includes Route 33 between mile markers 15 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3895 8007 3895 8008 3893 8010 3892 8009
3890 8011 3888 8011 3899 8027 3909 8021
3908 7999 3896 8005
TIME...MOT...LOC 2054Z 295DEG 25KT 3900 8017
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LTCSpecial weather statement, Jul 27, 3:58 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
458 PM EDT Thu Jul 27 2023
WVZ016>018-272115-
Calhoun WV-Roane WV-Wirt WV-
458 PM EDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of west central
Calhoun, southeastern Wirt and north central Roane Counties through
515 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Calhoun, southeastern Wirt and north central Roane Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3888 8137 3893 8133 3891 8112 3874 8122
TIME...MOT...LOC 2058Z 293DEG 21KT 3888 8130
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
LTCSpecial weather statement, Jul 27, 4:20 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
520 PM EDT Thu Jul 27 2023
WVZ039-040-525-272145-
Barbour WV-Northwest Randolph WV-Upshur WV-
520 PM EDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of northwestern
Randolph, east central Upshur and south central Barbour Counties
through 545 PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Dailey, or 10 miles west of Elkins, moving east at
35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elkins, Dailey, Beverly, Junior, Womelsdorf (Coalton), and Ellamore.
This includes Route 33 between mile markers 31 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3880 7986 3872 7993 3884 8017 3900 8009
3900 7980
TIME...MOT...LOC 2120Z 283DEG 29KT 3888 8004
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
LTCSpecial weather statement, Jul 27, 4:28 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
528 PM EDT Thu Jul 27 2023
OHZ085-WVZ007-008-272145-
Meigs OH-Jackson WV-Mason WV-
528 PM EDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of southeastern Meigs,
northern Mason and west central Jackson Counties through 545 PM
EDT...
At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Point Pleasant, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point Pleasant, Henderson, Leon, Cheshire, Mount Alto, and Letart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3886 8214 3888 8215 3890 8214 3893 8211
3895 8211 3895 8181 3871 8191 3883 8215
TIME...MOT...LOC 2128Z 286DEG 16KT 3887 8207
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
LTCSpecial weather statement, Jul 27, 4:38 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
538 PM EDT Thu Jul 27 2023
WVZ018-029-272200-
Calhoun WV-Gilmer WV-
538 PM EDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of east central Calhoun
and southwestern Gilmer Counties through 600 PM EDT...
At 538 PM EDT, Doppler radar was tracking a strong thunderstorm near
Arnoldsburg, or near Grantsville, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grantsville, Arnoldsburg, Shock, Millstone, Orma, Nicut, Stumptown,
Mount Zion, and Normantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3873 8095 3871 8099 3869 8101 3879 8118
3892 8114 3892 8091
TIME...MOT...LOC 2138Z 288DEG 17KT 3882 8108
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LTCSpecial weather statement, Jul 27, 4:45 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
545 PM EDT Thu Jul 27 2023
OHZ083-085>087-WVZ007-008-272200-
Jackson OH-Meigs OH-Gallia OH-Lawrence OH-Jackson WV-Mason WV-
545 PM EDT Thu Jul 27 2023
...Strong thunderstorms will impact portions of southeastern Meigs,
Gallia, southern Jackson, north central Lawrence, northern Mason and
west central Jackson Counties through 600 PM EDT...
At 544 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Point Pleasant to near Gallipolis to near
Oak Hill. Movement was southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point Pleasant, Gallipolis, Oak Hill, Rio Grande, Gallia, Henderson,
Cheshire, Adamsville, Mount Alto, Mabee, Lakin, Cottageville,
Gallopolis Ferry, Gage, Centerpoint, and Letart.
This includes Interstate 77 in West Virginia near mile marker 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3893 8275 3898 8214 3892 8170 3873 8204
3874 8264 3876 8266 3885 8265 3886 8276
TIME...MOT...LOC 2144Z 307DEG 14KT 3891 8216 3888 8225 3889 8265
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
LTC